Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Omaha, NE

April 14, 2012Gage County, Jefferson County, Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2012, 10:50 AM CDT for Gage County, Jefferson County, Saline County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2012, 10:50 AM CDT (15:50 UTC)
Expired
Apr 14, 2012, 11:15 AM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Gage County, NE, Jefferson County, NE, Saline County, NE

The radar

The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS53 KOAX 141550
SVROAX
NEC067-095-151-141615-
/O.NEW.KOAX.SV.W.0026.120414T1550Z-120414T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 AM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GAGE COUNTY IN SOUTHEASTERN NEBRASKA...
  JEFFERSON COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHEASTERN SALINE COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1115 AM CDT

* AT 1047 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. TWO STORMS WAS LOCATED 
  NEAR FAIRBURY...OR 22 MILES SOUTHWEST OF BEATRICE...AND A 
  SECOND BY DILLER AND MOVING NORTHEAST AT 45 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  BEATRICE...FAIRBURY...WYMORE...DE WITT...PLYMOUTH...BLUE SPRINGS...
  ODELL...DILLER...PICKRELL...JANSEN...
  ENDICOTT AND HARBINE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 BETWEEN MILE MARKERS 151 AND 183.
 HIGHWAY 77 BETWEEN MILE MARKERS 10 AND 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4010 9724 4043 9704 4046 9679 4024 9655
      4000 9678
TIME...MOT...LOC 1547Z 210DEG 40KT 4010 9711 
WIND...HAIL <50MPH 1.00IN

$$

ZAPOTOCNY
3 follow-up statements
150 
WWUS53 KOAX 141602
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1102 AM CDT SAT APR 14 2012

NEC067-095-151-141615-
/O.CON.KOAX.SV.W.0026.000000T0000Z-120414T1615Z/
GAGE NE-SALINE NE-JEFFERSON NE-
1102 AM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM 
CDT FOR GAGE...SOUTHEASTERN SALINE AND NORTHEASTERN JEFFERSON 
COUNTIES...

AT 1057 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
NEAR HARBINE...OR 16 MILES WEST OF BEATRICE...MOVING NORTHEAST AT 45 
MPH. 

LOCATIONS IMPACTED INCLUDE...
BEATRICE...DE WITT...PLYMOUTH...DILLER...PICKRELL...JANSEN AND 
HARBINE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 BETWEEN MILE MARKERS 157 AND 183.
 HIGHWAY 77 BETWEEN MILE MARKERS 14 AND 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4017 9711 4043 9704 4046 9679 4024 9655
      4006 9681
TIME...MOT...LOC 1557Z 210DEG 40KT 4019 9704 
WIND...HAIL <50MPH 1.00IN

$$

ZAPOTOCNY
743 
WWUS53 KOAX 141606
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1106 AM CDT SAT APR 14 2012

NEC067-095-151-141615-
/O.CON.KOAX.SV.W.0026.000000T0000Z-120414T1615Z/
GAGE NE-SALINE NE-JEFFERSON NE-
1106 AM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM 
CDT FOR GAGE...SOUTHEASTERN SALINE AND NORTHEASTERN JEFFERSON 
COUNTIES...

AT 1102 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
NEAR PLYMOUTH...OR 13 MILES WEST OF BEATRICE...MOVING NORTHEAST AT 
45 MPH. 

LOCATIONS IMPACTED INCLUDE...
BEATRICE...DE WITT...PLYMOUTH...PICKRELL AND HARBINE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 BETWEEN MILE MARKERS 162 AND 183.
 HIGHWAY 77 BETWEEN MILE MARKERS 14 AND 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES 
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY 
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO 
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4021 9709 4043 9704 4046 9679 4024 9655
      4011 9679
TIME...MOT...LOC 1602Z 210DEG 40KT 4024 9700 
WIND...HAIL <50MPH 1.00IN

$$

ZAPOTOCNY
161 
WWUS53 KOAX 141610
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1110 AM CDT SAT APR 14 2012

NEC151-095-067-141625-
/O.EXP.KOAX.SV.W.0026.000000T0000Z-120414T1615Z/
GAGE NE-SALINE NE-JEFFERSON NE-
1110 AM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR GAGE...SOUTHEASTERN SALINE 
AND NORTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT 1115 AM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER 
SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4021 9709 4043 9704 4046 9679 4024 9655
      4011 9679
TIME...MOT...LOC 1608Z 210DEG 40KT 4024 9700 

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:33 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 14, 6:33 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 AM CDT SAT APR 14 2012

.AVIATION...12Z TAFS FOR KOMA...KLNK AND KOFK

VARIABLE CONDITIONS ARE EXPECTED THRU THE TAF PERIOD AS SEVERE
WEATHER OUTBREAK IS FORECAST. LIFR CONDITIONS CONTINUE TO ADVECT
NORTHWEST AND WILL FLIRT WITH KOMA AND KLNK FOR A FEW HOURS THIS
MORNING. OTHERWISE...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TO MOVE NORTHEAST INTO THE TAF SITES WITH STORMS
BECOMING QUITE STRONG BY AFTERNOON. SOUTHEAST SFC WINDS WL GUST TO
NEAR 30KTS THIS AFTERNOON. LOW LEVEL WIND SHEAR IS POSSIBLE BY
LATE TONIGHT AS SOUTHWESTERLY LOW LEVEL JET INCREASES TO 50-65KTS.

KERN

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT SAT APR 14 2012/

DISCUSSION...

...A SIGNIFICANT SEVERE WEATHER EVENT IS STILL EXPECTED TODAY AND
INTO TONIGHT...

WILL INCLUDE MENTION OF FOG FOR A WHILE THIS MORNING AS LOW LEVEL
MOISTURE STARTS TO MOVE BACK INTO THE AREA. FOG HAS BEEN DENSE IN
PARTS OF SOUTHWEST IOWA. OTHERWISE...

MODERATE TO HIGH RISK OF SEVERE STORMS STILL SEEMS JUSTIFIED ACROSS
THE FORECAST AREA. 850 MB DEWPOINTS WERE AS HIGH AT 15 DEGREES C
IN CENTRAL OKLAHOMA LAST EVENING. AT 500 MB...12 HOUR HEIGHT FALLS
WERE AROUND 120 METERS WITH SYSTEM OVER SOUTHERN CALIFORNIA. THIS
IS THE MAIN WAVE OF CONCERN. EXPECT SOME ELEVATED STORMS TO DEVELOP
THIS MORNING AS 850 MB MOISTURE SURGES BACK NORTH...A FEW OF THESE
COULD APPROACH SEVERE LIMITS WITH HAIL THE MAIN THREAT. 0-6 KM
BULK SHEAR IS ABOUT 45-60 KNOTS THIS MORNING. CAPE REMAINS FAIRLY
LOW BUT WILL INCREASE. SURFACE BASED CAPE DOES INCREASE TO AROUND
1500-1800 BY 18Z IN THE SOUTHERN PARTS OF SOUTHEAST NEBRASKA
ACCORDING TO 00Z GFS. SURFACE BASED CAPE THEN REACHES AROUND 2200
J/KG BY 00Z THIS EVENING WITH 0-6 KM BULK SHEAR FROM 55 TO 65
KNOTS. LOW LEVEL SHEAR IS PRETTY IMPRESSIVE THIS AFTERNOON AND
EVENING TOO. CORFIDI VECTORS SUGGEST CELLS WILL TRACK TO THE
NORTHEAST AT 25-30 KNOTS THIS MORNING...AROUND 40 KNOTS DURING THE
AFTERNOON AND AT 40-50 KNOTS THIS EVENING.

MAIN AREA OF HEIGHT FALLS AT 500 MB ASSOCIATED WITH SYSTEM OVER
SOUTHERN CALIFORNIA THIS MORNING SHOULD MOVE INTO THE HIGH PLAINS
BY 00Z TONIGHT THEN INTO CENTRAL NEBRASKA BY 12Z SUNDAY. KEPT THE
STRONG WORDING OF SEVERE WEATHER POTENTIAL IN GRIDS AND ZFP FOR
THIS AFTERNOON AND EVENING. BY 06Z...THE 00Z GFS SHOWED THE BEST
850 MB MOISTURE WELL OFF TO THE EAST. SO...HAVE KEPT LOWER CHANCES
FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. FOR SUNDAY...THE
QUESTION BECOMES HOW MUCH MOISTURE WILL WRAP AROUND THE LOW AS IT
BRIEFLY SLOWS DOWN OVER EASTERN SOUTH DAKOTA. EXPECT SOME OF THIS
TO PUSH SOUTHEAST TOWARD OMAHA AND LINCOLN...BUT BEST CHANCES
REMAIN ACROSS NORTHEAST NEBRASKA. WINDS COULD REACH ADVISORY
CRITERIA SUNDAY BUT WILL LET LATER SHIFTS KEEP AN EYE ON THAT.

NO BIG CHANGES TO LATER PERIODS.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 14, 4:30 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 AM CDT SAT APR 14 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
430 AM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF EASTERN
NEBRASKA AND WESTERN IOWA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS
WILL BE AFTER 3 PM AND BEFORE MIDNIGHT ON SATURDAY NIGHT. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE TORNADOES...VERY LARGE HAIL
AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
THIS MORNING. THESE THUNDERSTORMS SHOULD DEVELOP NORTHWARD WITH
INDIVIDUAL CELLS TRACKING NORTHEAST. SOME LARGE HAIL IS POSSIBLE
WITH THIS ACTIVITY.

A MORE POTENT SEVERE WEATHER THREAT IS THEN EXPECTED TO DEVELOP
LATER IN THE AFTERNOON AFTER THE INITIAL THUNDERSTORMS MOVE OUT OF
THE AREA. THESE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER
CENTRAL NEBRASKA AND MOVE NORTHEAST ACROSS EASTERN NEBRASKA AND
WESTERN IOWA THROUGH THE LATE AFTERNOON AND EVENING. AS WARM AND
MOIST AREA RETURNS TO THE AREA...THE ATMOSPHERE WILL BE STRONGLY
UNSTABLE...THIS ALONG WITH VERY STRONG SHEAR WILL COMBINE TO
PRODUCE SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL...
DAMAGING WINDS AND THE POTENTIAL FOR STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY OCCUR SUNDAY MORNING...ON TUESDAY INTO
TUESDAY NIGHT THEN AGAIN FROM THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR PARTS OF THE AREA
LATER THIS AFTERNOON AND THROUGH THE EVENING.

In the hours before

Special weather statement, Apr 14, 9:47 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
947 AM CDT SAT APR 14 2012

NEZ066-078-088-089-141545-
JEFFERSON NE-GAGE NE-SALINE NE-LANCASTER NE-
947 AM CDT SAT APR 14 2012

SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG THE KANSAS BORDER
SOUTHWEST OF FAIRBURY AND WILL MOVE INTO SOUTHEAST NEBRASKA TOWARDS
FAIRBURY AND BEATRICE THROUGH 1030 AM. LARGE HAIL IS POSSIBLE WITH
THE STRONGER STORMS.

LAT...LON 4000 9737 4063 9737 4068 9733 4048 9649
      4002 9650 4001 9651

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:47 AM CDTSpecial Weather StatementOAXGage, Jefferson, Saline58 min
Apr 14, 11:15 AM CDTSpecial Weather StatementOAXGage30 min
Apr 14, 11:49 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone26 min
Apr 14, 12:08 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce37 min
Apr 14, 12:39 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce36 min
Apr 14, 1:08 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne37 min
Apr 14, 1:43 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne32 min
Apr 14, 1:45 PM CDTFlash Flood WarningOAXCass60 min
Apr 14, 1:53 PM CDTFlash Flood WarningOAXMadison, Pierce, Stanton, Wayne2 hr
Apr 14, 2:01 PM CDTFlash Flood WarningOAXCuming, Stanton, Thurston, Wayne119 min
Apr 14, 2:16 PM CDTSpecial Weather StatementOAXCuming, Thurston44 min
Apr 14, 2:20 PM CDTSpecial Weather StatementOAXJefferson25 min
Apr 14, 3:00 PM CDTSpecial Weather StatementOAXSaline30 min
Apr 14, 3:09 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline51 min
Apr 14, 3:32 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee28 min
Apr 14, 3:53 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson22 min
Apr 14, 4:00 PM CDTFlash Flood WarningOAXGage, Jefferson, Lancaster, Saline3 hr
Apr 14, 4:00 PM CDTSevere Thunderstorm WarningOAXNemaha30 min
Apr 14, 4:17 PM CDTAreal Flood AdvisoryOAXButler3 hr
Apr 14, 4:26 PM CDTSpecial Weather StatementOAXGage, Johnson, Otoe34 min
Apr 14, 4:30 PM CDTFlash Flood WarningOAXLancaster3 hr
Apr 14, 4:43 PM CDTAreal Flood AdvisoryOAXCass, Gage, Johnson, Lancaster, Otoe2 hr
Apr 14, 4:46 PM CDTAreal Flood AdvisoryOAXJohnson, Nemaha, Otoe2 hr
Apr 14, 4:48 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe27 min
Apr 14, 5:11 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe34 min
Apr 14, 5:14 PM CDTTornado WarningOAXNemaha, Otoe31 min
Apr 14, 5:24 PM CDTTornado WarningOAXOtoe24 min
Apr 14, 5:35 PM CDTSevere Thunderstorm WarningOAXCass25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.